zig
0

Notifications

  • You're all caught up!

Signs and Symptoms of Too Much Serotonin

by
author image Bridget Coila
Bridget Coila specializes in health, nutrition, pregnancy, pet and parenting topics. Her articles have appeared in Oxygen, American Fitness and on various websites. Coila has a Bachelor of Science in cell and molecular biology from the University of Cincinnati and more than 10 years of medical research experience.
Signs and Symptoms of Too Much Serotonin
A businessman sitting at his desk with a headache. Photo Credit XiXinXing/XiXinXing/Getty Images

Serotonin, sometimes referred to as the happiness hormone, is an important regulator of many bodily functions, including mood, gastrointestinal activity, heart rate and breathing. In depressed individuals, serotonin is typically too low, necessitating medication to raise serotonin to normal levels. However, taking too much of this medication or taking it in conjunction with certain other drugs can cause a different problem called serotonin syndrome, which is characterized by an excess of serotonin in the body and brain.

Mild Symptoms

Someone with too much serotonin may experience a variety of mild symptoms, including diarrhea, nausea, vomiting, headache and shivering. The affected individual may become agitated, restless, uncoordinated or confused. He may develop goose bumps and a rapid heart rate. The muscles may twitch and the pupils may dilate. He may sweat heavily and develop rapid changes in blood pressure.

Severe Symptoms

If the levels of serotonin become extremely high, even more pronounced and dangerous symptoms may occur. This can include a high fever and irregular heartbeat. In some cases, the person may fall unconscious or have a seizure. Serotonin syndrome can be fatal if left untreated once serious symptoms develop.

You Might Also Like

Cause

Serotonin syndrome can occur from an intentional or accidental overdose of an antidepressant medication such as a serotonin reuptake inhibitor, or SSRI. More commonly, these symptoms appear as a result of two combined medications, such as one antidepressant and one migraine medicine. Other medicines that can lead to an excess of serotonin, especially when combined with antidepressants, include over-the-counter cold medicines, illegal drugs, lithium, some pain medications, anti-nausea drugs, and some antibiotics or antiretrovirals. Serotonin syndrome will not be diagnosed unless at least three symptoms are present and the patient has taken a drug or combination of drugs known to cause it.

Reaction

Mild symptoms of too much serotonin can be treated simply by stopping the medication that is causing the problem. Severe symptoms of serotonin syndrome require immediate medical intervention. Anyone experiencing these symptoms should be taken to the emergency room. After being treated at the hospital, the doctor will generally require the patient to remain under observation for 24 hours.

Timing

Symptoms of too much serotonin often come on within a few minutes to a few hours of taking the responsible medication. It is more likely to occur the first time a patient uses a new medication. Symptoms typically disappear within 24 hours after the person stops taking the drugs that caused it. With some antidepressants, however, it may take up to a few weeks to clear the system and get rid of all symptoms.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media